MAUDE Adverse Event Report: Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump

Abiomed, Inc. - 1220648 Impella; Temporary Non-Roller Type Left Heart Support Blood Pump
Catalog Number 0048-0024-JP
Medical Device Problem Code Restricted Flow rate (1248)
Health Effect - Clinical Code Thromboembolism (2654)
Date of Event 08/18/2026
Type of Reportable Event Serious Injury
Event or Problem Description
An impella cp was inserted via the left femoral artery in a 56-year-old male patient undergoing planned coronary artery bypass surgery.The patient's comorbidity was known coronary artery disease.The scai shock stage prior to support initiation was not documented.Prior to impella support, the patient was receiving respiratory support.Two days after implantation, the patient's condition deteriorated with concerns for right heart failure.Extracorporeal membrane oxygenation (ecmo) was initiated as the primary support modality, and inotropic and vasopressor therapy were added.The impella cp remained in place to provide left ventricular unloading and venting during ecmo support.On day 3 of support, the impella cp experienced a sudden reduction in flow associated with suction alarms.Troubleshooting measures included reduction of the pump performance level, assessment of device position, and evaluation of volume status, all of which were reported to be appropriate.Due to the low-flow event and ongoing need for escalated circulatory support, the decision was made to explant the impella cp and upgrade support to an impella 5.5 device.At the time of explant, clot material was observed adhered to the impella cp.Anticoagulation management information during support was not reported.Prior to the low-flow event, the device had functioned as intended at performance level p-8 with a reported flow of 3.4 l/min using a purge solution consisting of 5% dextrose in water with sodium bicarbonate.Performance level was reduced to p-1 during troubleshooting; however, pump metrics at the time of the low-flow event were not available.The explant procedure and escalation to impella 5.5 support were not associated with reported patient injury or adverse clinical consequences.The patient survived the event and remained on impella 5.5 support at the time of reporting.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc, or its employees that the report constitutes an admission that the product, abiomed inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
Impella
Common Device Name
Temporary Non-Roller Type Left Heart Support Blood Pump
Manufacturer (Section D)
Abiomed, Inc. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
+1(781)493-4967
MDR Report Key50457368
Report Number1220648-2026-12113
Device Sequence Number9811135
Product Code OZD
UDI-Device Identifier00813502011609
UDI-Public(01)00813502011609(17)271231(10)2027926511
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/26/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number0048-0024-JP
Device Lot Number2027926511
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/25/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/18/2026
Initial Report FDA Received Date08/26/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/29/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
Extracorporeal Membrane Oxygenation
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR
Patient SexMale
Patient RaceAsian